A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge
Related Experiment Video
Updated: May 20, 2026

The Use of Pharmacological-challenge fMRI in Pre-clinical Research: Application to the 5-HT System
Published on: April 25, 2012
Liesbeth Decoutere1, Sabrina De Winter, Liesbeth Vander Weyden
1Pharmacy Department, University Hospitals Leuven, Herestraat 49, 3000 Leuven, Belgium. liesbeth.decoutere@uzleuven.be
Case Description:
A 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness. Clinicians diagnosed a metabolic encephalopathy caused by a urinary tract infection which was treated appropriately. Although mirtazapine was stopped during the first hospitalization, the patient's general practitioner restarted mirtazapine four days before readmission. During rehospitalization, she developed extreme restlessness, hyperreflexia and an increased tone in the lower limbs. She was hypertensive and tachycardic. Excessive sweating, elevated creatine kinase levels and bilateral mydriasis were noticed. Urinary analysis showed positive levels of mirtazapine and venlafaxine and both drugs were withdrawn. Symptoms resolved within 48 h after discontinuation of her antidepressants. Conclusion To our knowledge, this is the first case of the serotonin syndrome confirmed by a positive challenge, de-challenge and re-challenge.
Related Concept Videos
Antidepressant Drugs: MAOIs and Other Agents
Antidepressant Drugs: Tricyclics, SSRIs, and SNRIs
Drugs Affecting GI Tract Motility: Serotonin Receptor Agonists
Antidepressant Drugs: Overview
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
